- Narcan Community Access Sites
- Availability of Naloxone in Pharmacies and the Naloxone Co-payment Assistance Program (N-CAP)
- How Do I Get Naloxone at a Pharmacy
- Patient Handout: How to Use Naloxone
What are opioids?
- Opioids are generally used to treat pain and include both prescription painkillers and heroin.
What is naloxone?
- Naloxone temporarily blocks the effects of opioids, and can reverse overdose. Naloxone only works if opioids are in the body and has no effects on alcohol or other drugs. It takes 2-5 minutes to start working, and may require more than one dose. The effects of naloxone last for between 30-90 minutes. Naloxone may cause an opioid dependent person to go into withdrawal (e.g. nausea, vomiting, agitation, muscle aches). These symptoms will go away as the naloxone wears off.
What is an opioid emergency or overdose?
- Opioids can cause a person’s breathing to slow or even stop - this is considered an overdose. All opioids put people at risk.
IN CASE OF OVERDOSE:
Call 911 (NOTE: The New York State 911 Good Samaritan Law provides substantial protection to anyone calling 911 to save a life, even if drugs are present.)
- Follow dispatcher instructions.
- If no reaction in 3 minutes, give second dose.
- Stay with the person for 3 hours (as long as you can) or until help arrives. Make sure the person does not take more opioids even if they don’t feel well. If the person is still unresponsive, lay them on their side, wait for help.
- If you know how, do rescue breathing and/or CPR or follow 911 dispatcher instructions.
- Naloxone Training and Overdose Reporting Form
- Trainings & Events
- Publications, Presentations & Related Materials
- Needle & Medication Disposal
- Erie County H.O.P.E. Project (Community Education & Prevention)
- Opioid Epidemic Task Force (The Task Force is composed of seven committees, which meet regularly and report back to the entire Task Force quaterly)